Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 184, NWS Louisville, KY

July 5, 2002Butler County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 5, 2002, 4:14 PM CDT for Butler County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2002, 4:14 PM CDT (21:14 UTC)
Expired
Jul 5, 2002, 4:30 PM CDT
In force
16 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Butler County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS53 KLMK 052114
SVRSDF
KYC031-052130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM CDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 430 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WELCHS CREEK...OR ABOUT 26 MILES NORTH 
OF   BOWLING GREEN...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELCHS CREEK AROUND 420 PM CDT

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3729 8676 3720 8662 3720 8647 3728 8649
          3739 8662

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:50 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 1:50 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT FRI JUL 5 2002

MID-DAY MSAS DATA SHOWING DWPT FNT EXTENDING FM SRN IND ACRS EXTREME
NRN KY INTO WV...DROPPING SLOLY SOUTH. ENUF LOW LVL CONVG ON BNDRY..
COUPLED WITH HEAT/HUMIDITY AND STG INSTABILITY...TO MENTION ERY NITE
SHWRS/TSTMS MUCH OF FORECAST AREA (FA). WE WILL PROBABLY GO WITH
ISO SHWRS/TSTMS NRN PART AND SCT SRN SECTIONS. OTHERWISE...ONCE EVNG
CONVECTION DISSIPATES...CLR SKIES OUGHT TO PREVAIL.

ALL MODELS THEN SIMILIAR IN RETROGRADING OH  VLY UPR HIGH BACK INTO
THE MO VLY...WHILE TROF TAKES UP RESIDENCE FM THE NEW ENGLAND COAST
TO THE MID ATLANTIC...RIGHT THRU THE WEEKEND.  MEANWHILE...SFC HIGH
PRES OVR THE GRT LAKES WILL NOSE INTO THE LWR OH VLY.  THIS BLOCKED
TYPE PTN MEANS SFC HIGH PRES WILL REMAIN IN CONTROL OF OUR WX SAT/
SUN AND MONDAY...WITH QUIET WX CONDS ON TAP.

NELY SFC FLOW WILL HELP BREAK THE HIGH HEAT AND HUMIDITY LVLS OF
RECENT DAYS ...SO TONED DOWN TEMPERATURES VALUES FM MOS SUITE OF
GUIDE LOOKS REASONABLE.

WEVE BROUGHT THE NEXT CHC OF RAIN IN ON TUE...AS HEAT AND HUMIDITY
LVLS RETURN.

.SDF...NONE.
STUREY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.